Kentucky, 2016Damaging Winds in Kentucky, May 7, 2016
May 7, 2016 · NWS JKL · 7 events in 7 counties and zones
A cluster of showers and thunderstorms developed in the afternoon near Louisville ahead of a cold front and upper level disturbance. These storms weakened and became disorganized across central Kentucky, before strengthening and morphing into a complex near Mount Vernon along Interstate 75.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and thunderstorms developed in the afternoon near Louisville ahead of a cold front and upper level disturbance. These storms weakened and became disorganized across central Kentucky, before strengthening and morphing into a complex near Mount Vernon along Interstate 75. These storms raced off toward the southeast from Mount Vernon through a good portion of Harlan County. Multiple reports of wind damage were received, especially near London. Several thousand residents lost power as multiple trees, power lines, and business signs were blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 7, 3:31 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, May 7, 3:31 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
431 PM EDT SAT MAY 7 2016
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 359 PM EDT SAT MAY 7 2016
AN UPPER LEVEL LOW IS GRADUALLY MEANDERING ACROSS THE HUDSON AND
JAMES BAY REGION THIS AFTERNOON WITH A SHORTWAVE TROUGH ROTATING
AROUND THE LOW INTO THE OH VALLEY REGION. AN ASSOCIATED SFC COLD
FRONT IS APPROACHING THE OHIO VALLEY REGION FROM THE NORTH. THE
SHORTWAVE TROUGH SHOULD PASS BY TO THE NORTH TONIGHT WHILE AT THE
SAME TIME HEIGHTS INCREASE ACROSS THE SOUTHEAST CONUS. THIS WILL
LEAD TO THE FRONT SLOWING DOWN AND STALLING OUT ACROSS THE REGION
TO END THE WEEKEND...BEFORE STARTING TO RETURN NORTH LATE IN THE
PERIOD. OVERALL...THIS SHOULD LEAD TO AN UNSETTLED PERIOD WHERE
CONVECTION CANNOT BE RULED OUT AT ANY POINT...BUT SHOULD PEAK THIS
EVENING AND TONIGHT WHEN UPPER FORCING INCREASES.
THE FORECAST CHALLENGE THROUGH THE PERIOD REMAINS WHAT BECOMES OF
THE CONVECTION APPROACHING THE AREA FROM THE NORTHWEST AND WHAT
ADDITIONAL CONVECTION MAY DEVELOP OVER THE NEXT FEW HOURS.
MOISTURE ADVECTION INTO THE REGION CONTINUES...BUT RATHER DEEP
MIXING IS OFFSETTING THIS SOMEWHAT AS WELL. SBCAPES AND MUCAPES
ARE GENERALLY NOT MUCH HIGHER THAN 500 J/KG ACROSS THE REGION
THOUGH WITH CONTINUED HEATING AND MOIST ADVECTION MAY REACH 1000
J/KG BY EARLY THIS EVENING. THIS COMBINED WITH DECENT WIND FIELDS
ALOFT LEADS TO A MARGINAL TO SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH THIS EVENING. DAMAGING WINDS AND PERHAPS MARGINALLY
SEVERE HAIL AS WELL AS LOCALLY HEAVY RAIN IN LOCATIONS THAT
EXPERIENCE MULTIPLE THUNDERSTORMS WILL BE THE MAIN THREAT. CURRENT
RADAR TRENDS AND RECENT RAP AND HRRR GUIDANCE WOULD POINT TOWARD
THE CONVECTION APPROACHING THE AREA AFFECTING THE CWA IN A COUPLE
OF TIER OF COUNTIES FURTHER SOUTH THIS EVENING. POPS HAVE
GENERALLY BEEN INCREASED ACROSS THE CENTRAL AND SOUTHERN PART OF
THE CWA AS A RESULT FOR THIS EVENING INTO THE OVERNIGHT HOURS.
WITH HEIGHTS INCREASING ACROSS THE SOUTHEASTERN CONUS SUNDAY AND
SUNDAY NIGHT...CHANCES FOR CONVECTION SHOULD DIMINISH THROUGH THE
PERIOD. FROM LATE TONIGHT THROUGH THE END OF THE PERIOD...LOCATIONS
NEAR THE TN BORDER WILL HAVE THE LOWEST CHANCES FOR CONVECTION. AS
ALREADY NOTED THE HIGHEST POPS...LIKELY...WERE USED IN MOST
LOCATIONS FOR THIS EVENING OR THE EARLY PART OF THE OVERNIGHT
HOURS WITH ISOLATED TO SCATTERED POPS FOR SUNDAY AND SUNDAY NIGHT
IN MOST LOCATIONS. VALLEY FOG COULD BECOME A CONCERN ON SUNDAY
NIGHT PENDING THE DEGREE OF CLEARING...BUT CONFIDENCE WAS TOO LOW
TO INCLUDE AT THIS POINT.
A NORTH TO SOUTH TEMPERATURE GRADIENT IS ANTICIPATED ON SUNDAY
WITH THE BOUNDARY STARTING TO PARK ACROSS THE REGION WITH HIGHS IN
THE UPPER 60S ALONG AND NORTH OF I 64 TO AROUND 80 ALONG THE TN
BORDER. LOWS TONIGHT AND SUNDAY NIGHT SHOULD BE IN THE 50S.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 431 PM EDT SAT MAY 7 2016
MODELS HAVE COME INTO BETTER AGREEMENT FOR THE EXTENDED FORECAST
SINCE YESTERDAY. AT THIS POINT...FORECAST CONFIDENCE IS
AVERAGE...WITH A TYPICAL DECLINE WITH PASSING TIME. FOR DETAILS...A
WARM FRONT IS EXPECTED TO BE OVER THE NORTHERN PORTION OF THE AREA
AS THE PERIOD STARTS...WITH ASSOCIATED PRECIP MAINLY NORTH OF THE
BOUNDARY. THIS LEAVES JUST A SLIGHT CHANCE OF SHOWERS OVER THE
NORTHERN PART OF THE JKL FORECAST AREA. A LARGE BUT WEAKENING UPPER
LEVEL IMPULSE IS FORECAST TO MOVE ENE OUT OF THE SOUTHERN
PLAINS...WITH ITS PASSING COINCIDING WITH AN INCREASED FLOW OFF OF
THE GULF. THIS WILL PRESENT AN INCREASE IN POP FOR
SHOWERS/THUNDERSTORMS MAINLY FROM TUESDAY INTO WEDNESDAY. WEAK
RIDGING ALOFT IS EXPECTED FROM LATE WEDNESDAY THROUGH WEDNESDAY
NIGHT...WITH A CORRESPONDING DROP IN POP. AFTER THIS...A LARGE UPPER
LOW ROLLING EAST ALONG THE CANADIAN BORDER WITH AN ATTENDANT SURFACE
LOW WILL HAVE A SOUTHWARD EXTENDING UPPER TROUGH AND SURFACE COLD
FRONT WHICH WILL AFFECT OUR AREA. THE TROUGH AND FRONT SHOULD
APPROACH ON THURSDAY AND MOVE PAST ON THURSDAY NIGHT. THIS
REPRESENTS ANOTHER PEAK IN POP. BEHIND THIS...MODELS SHOW SURFACE
HIGH PRESSURE PASSING BY TO OUR SOUTHWEST BRING US A DRIER AIR MASS
ON FRIDAY. YET ANOTHER UPPER TROUGH DROPS SOUTHEAST AND DEEPENS OVER
THE EASTERN CONUS AS WE HEAD INTO THE WEEKEND. THE COLD FRONT
ASSOCIATED WITH THIS BRINGS BACK ANOTHER POSSIBILITY OF SHOWERS
FRIDAY NIGHT AND SATURDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 205 PM EDT SAT MAY 7 2016
VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE FIRST 6 HOURS OF THE
TAF PERIOD. HOWEVER...IN ADVANCE OF AN APPROACHING COLD FRONT AND
MID LEVEL DISTURBANCE...ISOLATED TO SCATTERED STRONG TO POSSIBLY
CONVECTION SHOULD DEVELOP OR MOVE INTO EAST KY BY THE 21Z TO 01Z
PERIOD AND HAVE INCLUDED VCTS AT ALL TAF SITES BEGINNING DURING
THAT PERIOD. THE HIGHEST CHANCES WILL BE IN THE FAR NORTH AT
KSYM...WHERE TSRA WAS INCLUDED. WE HAVE BROUGHT VIS OR CIGS DOWN
TO MVFR DURING THE ANTICIPATED PERIOD OF CONVECTION WHERE
CONFIDENCE IS HIGHEST TO INCLUDE SYM...SJS AND JKL. DURING THE 6Z
TO 18Z PERIOD...CONDITIONS MAY IMPROVE TO VFR...BUT CONVECTION MAY
PERSIST IN THE MIDDLE PART OF THE AREA AND LEAD TO CONTINUED TO
MVFR AT SJS...JKL AND LOZ. MAINLY WEST WINDS ARE EXPECTED DURING
THE FIRST 6 TO 8 HOURS OF THE PERIOD WITH SOME GUSTS AS HIGH AS
25KT POSSIBLE. WINDS SHOULD THEN DIMINISH AND BE MORE VARIABLE IN
DIRECTION AS THE BOUNDARY SAGS INTO THE AREA.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JP
LONG TERM...HAL
AVIATION...JP
Hazardous weather outlook, May 7, 4:18 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT SAT MAY 7 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
518 PM EDT SAT MAY 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. IN LOCATIONS GENERALLY
ALONG AND NORTH OF A SOMERSET TO LONDON TO HARLAN LINE...A FEW OF
THESE STORMS COULD BE STRONG TO SEVERE THIS EVENING. DAMAGING
WINDS...HAIL UP TO ONE INCH IN DIAMETER...AND LOCALLY HEAVY
RAIN...ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL ALSO BE POSSIBLE...AT TIMES...FROM TUESDAY
THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN ANY REPORTS OF HAIL...WIND
DAMAGE...AND OR HEAVY RAIN THAT OCCUR THIS EVENING OR TONIGHT.
GREIF/JP
In the hours before
Special weather statement, May 7, 5:22 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
622 PM EDT SAT MAY 7 2016
KYZ068-069-080-072245-
JACKSON-ROCKCASTLE-LAUREL-
622 PM EDT SAT MAY 7 2016
...A STRONG THUNDERSTORM WILL AFFECT JACKSON...ROCKCASTLE...AND
LAUREL COUNTIES THROUGH 645 PM ED...
AT 621 PM EDT...A STRONG THUNDERSTORM WAS OVER BOONE...OR 11 MILES
NORTH OF MOUNT VERNON...MOVING SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...MCKEE...BOONE...WANETA...HAZEL PATCH...DONARO...KERBY KNOB...
PARROT...JEP HILL...JOHNETTA...WELLHOPE...LOAM...ORLANDO...COLLINGSWORTH...
LAKES...MACEDONIA...SAND SPRINGS...COOKSBURG...LAKE LINVILLE AND EGLON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 47 AND
72.
KENTUCKY HIGHWAY 80 IN LAUREL COUNTY NEAR MILE MARKER 3.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3748 8445 3747 8438 3750 8435 3754 8435
3753 8430 3752 8430 3751 8426 3752 8420
3756 8415 3757 8407 3749 8388 3748 8389
3743 8384 3715 8425 3744 8447
TIME...MOT...LOC 2221Z 310DEG 34KT 3754 8435
JPThunderstorm Wind, Rockcastle
- When
- May 7, 5:48 PM EST to 5:53 PM EST
- Where
- Rockcastle County, Conway to 1.7 mi SSE of Renfro Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.470, -84.330
Citizens reported a couple of trees and limbs blown down from Conway to Mount Vernon.
Thunderstorm Wind, Laurel
- When
- May 7, 6:16 PM EST to 6:26 PM EST
- Where
- Laurel County, East Bernstadt to 1.04 mi S of Lesbas
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.180, -84.120
The Kentucky State Police post in London along with trained spotters reported a swath of thunderstorm wind damage, extending from East Bernstadt to south of London. Multiple trees were blown down, causing various property damage. Additionally, several business signs were damaged in London.
Thunderstorm Wind, Clay
- When
- May 7, 6:30 PM EST to 6:38 PM EST
- Where
- Clay County, Manchester to Peabody
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.150, -83.750
Dispatch relayed reports of downed trees in Manchester and Peabody.
Thunderstorm Wind, Whitley
- When
- May 7, 6:40 PM EST
- Where
- Whitley County, Corbin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.950, -84.100
A citizen observed a tree blown down near Corbin.
Thunderstorm Wind, Knox
- When
- May 7, 6:43 PM EST to 6:49 PM EST
- Where
- Knox County, 5 mi W of Cannon to 5 mi SE of Flat Lick
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.920, -83.941
Dispatch relayed multiple reports of downed trees from Cannon through Barbourville to Flat Lick.
Thunderstorm Wind, Bell
- When
- May 7, 6:56 PM EST to 6:58 PM EST
- Where
- Bell County, Arjay to 0.37 mi W of Stoney Fork
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -83.630
A trained spotter observed a pine tree blown down on Highway 2011 near Stoney Fork. Citizens also reported multiple other trees downed near Arjay.
Thunderstorm Wind, Harlan
- When
- May 7, 7:07 PM EST to 7:19 PM EST
- Where
- Harlan County, Bledsoe to Smith
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.920, -83.370
Law enforcement officials reported numerous downed trees, large limbs, and power lines in a swath from Bledsoe to Smith.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 7, 20164 injured · $135,000 · EF2 · 21 events
- Tornadoes and Hail in Colorado, May 7, 20161 injured · EF2 · 13 events
- Flood in Wyoming, May 7 to 10, 2016$1.2 million · 1 event
- Hail and Damaging Winds in Illinois, May 7, 2016$255,000 · 61 kt wind · 11 events
- Tornado and Damaging Winds in Indiana, May 7, 2016$73,000 · EF1 · 6 events
- Damaging Winds in Indiana, May 7, 2016$126,000 · 78 kt wind · 12 events
- Hail in Kansas, May 7, 2016$165,000 · 1.75 in hail · 1 event
- Damaging Winds in Illinois, May 7, 2016$84,000 · 65 kt wind · 6 events
- Damaging Wind in Nebraska, May 7, 2016$30,000 · 74 kt wind · 1 event
- Hail and Damaging Winds in Indiana, May 7, 2016$22,000 · 1.75 in hail · 7 events
- High Surf in Hawaii, May 7 to 9, 201615 events
- Damaging Winds in Illinois, May 7, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623534, 623535, 623536, 623537, 623538, 623539, 623540.